Symptoms Of Vitamin B Complex Overdose And Its Side Effects

Vitamin B complex is often prescribed by doctors when they feel there is deficiency of any B vitamins in the patient. As you are aware, vitamins are essential for the growth and normal body function. Vitamins can be grouped under two categories, fat soluble and water soluble. Vitamin B complex is water soluble vitamin.

B complex Vitamin is a group consisting of eight vitamins.

Vitamin B-complex is essential for maintaining health. As co-enzymes, they participate in a wide variety of biochemical reactions in carbohydrate, fat and protein metabolism. It also plays a vital role in maintaining healthy nervous system, digestive system, skin and hair care, immune system, cell reproduction and maintenance.

Deficiency of B vitamins can lead to several health problems. Deficiency can result from poverty, faulty eating habits, poor bio-availability, impaired absorption as in case of alcoholism, chronic diarrhea, increased requirements etc. Following are the B vitamins which are grouped under B complex vitamins. Riboflavin (B2), thiamine (B1), niacin (B3),  panthothenic acid B5,  Pyridoxine vitamin B6, Biotin B7, folic acid B9, vitamin B12.

In case of deficiency, supplementation with vitamin B complex becomes necessary. The supplements are available either in tablet form, capsule form or injections. Vitamin supplementation are to be taken as directed by the physician. When taken in excess it may lead to vitamin B complex overdose. An overdose of any vitamin supplementation is harmful to the body, including vitamin B complex supplementation.

Symptoms And Side Effects Of Overdose Of Vitamin B Complex

Below are given some of the vitamin B complex overdose side effects and its symptoms:

  • Overdose of Thiamine (B1): can lead to skin rash, insomnia, palpitation of heart, hypertension, and patient feels agitated. Parenteral route (injection) can sometime cause anaphylactic shock.
  • Overdose of Riboflavin (B2): Nausea, vomiting, tiredness, low blood pressure.
  • Overdose of Niacin (B3): consuming excess of niacin can lead to a characteristic flush especially on the face, which may burn and become red. It can also alter the liver function resulting in jaundice. Headache, joint pain, high blood sugar, acidity, nausea and muscle cramps.
  • Overdose of panthothenic acid (B5): depression, dehydration, swelling in legs and face due to water retention, tiredness, and pain in knee and other joints, acidity, nausea, vomiting and diarrhea.
  • Overdose of pyridoxine (B6): tingling and numbness in extremities due to nerve damage, pain in legs and hands having no known etiology. All this symptoms are related to sensory peripheral neuropathy. Neonates may suffer from hypoxaemia. Decrease in estrogen and prolactin level.
  • Overdose of biotin (B7): there are no reported overdose side effects of biotin even when the intake is 400mg/day for a period ranging from 3 to 5 months.
  • Overdose of Folic acid (B9): Consumption of large doses of folic acid may mask the symptoms of deficiency of vitamin B12. As a result the patient may not receive adequate attention for the treatment of vitamin B12 deficiency. It can worsen childhood leukemia, risk of development of cancer when taken in large amount for long period. Loss of appetite, abdomen bloating, and kidney damage are symptoms of folic acid overdose.
  • Overdose Vitamin B12: There are no known overdose symptoms noted of vitamin B12.

Leave a Reply

Your email address will not be published. Required fields are marked *